Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 56, NWS Glasgow, MT

June 24, 2021Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 24, 2021, 6:22 PM MDT for Petroleum County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 6:22 PM MDT (00:22 UTC)
Expired
Jun 24, 2021, 6:59 PM MDT
In force
37 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Petroleum County, MT

The radar

The Billings radar (KBLX), 112 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS55 KGGW 250022
SVRGGW
MTC069-250115-
/O.NEW.KGGW.SV.W.0056.210625T0022Z-210625T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
622 PM MDT Thu Jun 24 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Southwestern Petroleum County in northeastern Montana...

* Until 715 PM MDT.

* At 621 PM MDT, a severe thunderstorm was located over Flatwillow,
  or 13 miles south of Winnett, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flatwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4690 10858 4693 10811 4675 10803 4675 10860
TIME...MOT...LOC 0021Z 264DEG 35KT 4682 10844 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS Glasgow
1 follow-up statement
403 
WWUS55 KGGW 250059
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
659 PM MDT Thu Jun 24 2021

MTC069-250109-
/O.CAN.KGGW.SV.W.0056.000000T0000Z-210625T0115Z/
Petroleum MT-
659 PM MDT Thu Jun 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PETROLEUM COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4690 10858 4693 10811 4675 10803 4675 10860
TIME...MOT...LOC 0057Z 264DEG 35KT 4686 10790 

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:07 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 3:07 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
307 PM MDT Thu Jun 24 2021

.DISCUSSION...
Persistent drought conditions over Northeast Montana will get some
spotty help from showers and thunderstorms through Sunday
afternoon. After that, the heat will begin to cook the area.

Short Term Rain Chances (through Sunday)...
Showers and thunderstorms are beginning to fire up across the
region as of this writing. Kept the "gusty winds and small hail"
qualifier in the forecast through the evening. Things begin to dry
out from west to east tomorrow, with some showers/storms
lingering in the southeast corner of the CWA into the afternoon
hours. Another disturbance begins to traverse the area tomorrow
afternoon/evening, triggering some showers/storms near the
Canadian border. By Saturday, more widespread showers/storms will
be possible for roughly the eastern half of the CWA. By Saturday
night and Sunday, the only rain chances will be in the far east
and into North Dakota. Then things begin to warm up.

Gave thought to a Lake Wind Advisory this evening as conditions
will be marginally near advisory criteria; winds will need to have
a closer look for Saturday as well when winds will approach
advisory criteria across Fort Peck Lake then as well.
Heat Cranks Up (Sunday and beyond)...
Unusually high 500mb heights are forecast by operational and
ensemble models by Sunday: one typically does not see 597dm
heights over British Columbia or Alberta...ever...yet the models
have them there. This spells record-breaking heat for the Pacific
Northwest and warming temperatures for our corner of the world.
The warmup has been fairly well advertised, but for Northeast
Montana it's a matter of the timing of the peak of the heat that
is (and has been) in question. Currently, it looks like the peak
heat will be mid to late week next week as the ridge / upper high
over the Pacific Northwest begins to shift eastward. One thing of
note is the trough that is forecast to set up over the Upper
Mississippi Valley and Northern Plains that tilts towards the
Southern Plains and the Four Corners: the positioning of the ridge
and trough puts our CWA in between the two features, which could
lead to temperature forecasts being off in either direction (the
forecast could be too high if the trough is further west, or the
forecast could be too low if the ridge is further east).

As mentioned in the morning discussion, those with sensitivities
to heat should at least prepare for the potential for very hot
temperatures, and those with interests in fire weather conditions
should pay particular attention to weather conditions--
specifically temperatures and humidity values--next week.

97

&&

.AVIATION...
FLIGHT CONDITIONS: VFR through the afternoon, with periods of MVFR
and IFR late this afternoon and evening due to thunderstorms near
terminals. MVFR and temporary IFR conditions possible overnight
and early Friday morning.

WINDS: variable 5-15 kts early this afternoon, becoming NE-N 15-25
kts late this afternoon into this evening (gustier near storms).
NE 5-15 kts overnight tonight through Friday morning, becoming N
5-15 kts Friday afternoon.

SYNOPSIS: A cold front will move through the region this afternoon
and this evening triggering showers, thunderstorms, and gusty
winds along and ahead of the front. Some of the storms may also
produce some hail at times. The storms should move out of the
area overnight tonight, with lowered ceilings possible after
frontal passage. Some ceiling recovery (back to VFR heights) is
anticipated by Friday afternoon.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 24, 2:31 PM MDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Glasgow MT
231 PM MDT Thu Jun 24 2021

MTZ025-242115-
Dawson MT-
231 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON COUNTY UNTIL 315
PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lindsay, or 15 miles west of Glendive, moving east
at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glendive, West Glendive, Stipek and Forest Park.

LAT...LON 4706 10518 4724 10513 4720 10446 4696 10453
TIME...MOT...LOC 2030Z 279DEG 33KT 4714 10504

NWS Glasgow
Local storm report, Jun 24, 3:12 PM MDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
312 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     1 NW FOREST PARK        47.12N 104.78W
06/24/2021  M64 MPH          DAWSON             MT   AWOS

            AWOS STATION KGDV GLENDIVE AIRPORT.

&&

JEZ
Special weather statement, Jun 24, 4:21 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Glasgow MT
421 PM MDT Thu Jun 24 2021

MTZ018>020-062-242315-
Sheridan MT-Daniels MT-Western Roosevelt MT-Eastern Roosevelt MT-
421 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DANIELS...
NORTHWESTERN ROOSEVELT AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL 515
PM MDT...

At 420 PM MDT, Doppler radar was tracking a line of strong
thunderstorms near Bredette, or 22 miles south of Scobey, moving
northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flaxville, Bredette, Redstone and Navajo.

LAT...LON 4825 10548 4869 10565 4889 10490 4849 10464
TIME...MOT...LOC 2220Z 238DEG 23KT 4847 10534

NWS Glasgow
Special weather statement, Jun 24, 4:40 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Glasgow MT
440 PM MDT Thu Jun 24 2021

MTZ019-020-062-242330-
Sheridan MT-Western Roosevelt MT-Eastern Roosevelt MT-
440 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTHERN
SHERIDAN COUNTIES UNTIL 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm near
Poplar, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Roosevelt
and southern Sheridan Counties.

LAT...LON 4811 10526 4828 10532 4848 10464 4828 10450
TIME...MOT...LOC 2239Z 235DEG 16KT 4821 10518

NWS Glasgow
Local storm report, Jun 24, 5:43 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
543 PM MDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     2 NE FORT KIPP          48.17N 104.68W
06/24/2021  E60 MPH          ROOSEVELT          MT   TRAINED SPOTTER

            VERY HEAVY RAINFALL WITH WINDS ESTIMATED TO
            BE ABOUT 60 MPH.

&&

JEZ
Special weather statement, Jun 24, 6:09 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
609 PM MDT Thu Jun 24 2021

MTZ021-250115-
Petroleum MT-
609 PM MDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM COUNTY UNTIL
715 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Flatwillow, or 15 miles southwest of Winnett, moving
east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flatwillow and Petrolia Lake.

LAT...LON 4695 10861 4699 10806 4676 10796 4675 10861
TIME...MOT...LOC 0009Z 269DEG 36KT 4684 10856

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:09 PM MDTSpecial Weather StatementGGWPetroleum66 min
Jun 25, 2:27 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley29 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.